Ethex Morphine Sulfate Overdose Cases

This post discusses a recent morphine sulfate recall and medical malpractice and nursing home cases involving a morphine overdose.

ETHEX issued a recall of its morphine sulfate pills last week after it was discovered that a likely manufacturing error caused some tablets to have twice their safe dosage. The risk of taking twice the recommended amount can cause an opiate overdose which is potentially life-threatening. Symptoms of an overdose include low blood pressure, difficulty breathing and anything else considered out of the ordinary, such as trouble maintaining consciousness and other symptoms consistent with the body shutting down.

Morphine sulfate is classified as a narcotic analgesic.  Morphine sulfate is indicated for premedication, analgesia, and anesthesia. Typically, it is given in the ER to for pain relief.

Morphine can decrease a patient’s respiratory rate. The normal dosage for morphine sulfate IV is 0.02 mg to 0.05 mg/kg.  So this means that adults may receive 10-20 milligrams of morphine sulfate per 70 kilograms of body weight every four hours, as needed for pain, up to a maximum of 15 milligrams per dose.  Morphine sulfate is metabolized by the liver.

This Morphine Recall

The following lot numbers are involved in the recall:

Morphine Sulfate ER 30 mg Tablet/NDC #58177-320-04:
Lots 75090, 77846, 77847, 80048, 83320, 89661, 89665, 90252 through 90258, and 93284.
Morphine Sulfate ER 60 mg Tablet/NDC #58177-330-04:
Lots 91762, 75091, 75092, 77848 through 77851, 82517, 82518, 83333, 83817, 83862, 84111, 84112, 84315, 84900, 85326, 85335, 85807, 86270 through 86276, 87723, 87939, 88007, 89083, 89668, 89669, 89821, 90260 through 90272, and 91763 through 91765.

Morphine Sulfate is a Schedule II narcotic that is a prescription drug that is used to control pain in people with moderate to severe pain management for the treatment of moderate to severe pain.

This is the second report of a manufacturer recall a prescription drug because it had twice the recommended dosage. Digitek, a drug for heart patients, was recalled last month because it is linked to digitalis toxicity resulting from pills that were twice the labeled dosage. How a mistake of this kind can pass through the quality assurance department of a drug company should be a concern to us all – and the FDA.

Morphine Sulfate Malpractice Cases

Morphine also should be used with caution and in reduced dosages in patients who are receiving other analgesics and anesthesia.  There are medical malpractice cases where doctors or nurses are overdosing patients in the same way or worse than was done with this recall.  Where do we see this most frequently?  Nursing homes.

Sometimes in nursing homes and hospitals, the claims involve failure to see the early symptoms of morphine overdose such as increased restlessness, decreased level of awareness, confusion, thrashing about in bed, and the appearance of increased discomfort.  These are signs the patient is in respiratory distress and needs help.  The prescription containers for morphine sulfate make this clear.  It includes an auxiliary label stating: “Taking more of this medication than recommended may cause serious breathing problems.”

The standard of care for the administration of morphine is to give a second dose only after the first dose has reached its peak effect. The peak effect for morphine sulfate is about 20 minutes when delivered  ntravenously. It has effects with effects lasting 2.5 to 7 hours after the initial dose.